Minnesota, 2016Cold in Minnesota, January 15, 2016
January 15, 2016 · NWS ARX · 1 event in 1 county or zone
An elderly woman passed away from exposure after wandering away from a Rochester (Olmsted County) care facility. The woman left the building very early January 15th and was found about 5 hours later.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An elderly woman passed away from exposure after wandering away from a Rochester (Olmsted County) care facility. The woman left the building very early January 15th and was found about 5 hours later. She was only wearing pants, a shirt and bathrobe. Observations from the automated weather observing equipment at the Rochester airport indicated temperatures were in the lower 20s, freezing rain was falling, sustained wind speeds were between 15 and 25 creating wind chills of 5 to 10 above zero while the woman was outdoors.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 15, 2:00 AM CST, 30 minutes earlier.
Area forecast discussion, Jan 15, 2:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
200 AM CST FRI JAN 15 2016
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 200 AM CST FRI JAN 15 2016
UPPER LEVEL SHORTWAVE TROUGH SHIFTING EASTWARD ACROSS THE REGION
EARLY THIS MORNING...PER WATERVAPOR SATELLITE IMAGERY...AND WITH
ASSOCIATED WEAK FRONTOGENETIC FORCING...WAS TRIGGERING THIN BANDS OF
LIGHT SNOW. LATEST NAM12/RAP13 WEAKEN THIS FRONTOGENETIC FORCING AS
IT AND THE SHORTWAVE MOVE ACROSS THE FORECAST AREA. STILL LIKELY
ENOUGH LIFT FOR PCPN CHANCES...BUT DOESN/T LOOK WIDESPREAD AND
MAINLY NORTH. AMOUNTS WOULD BE MINIMAL - IF ANY.
ONE CONCERN IS THAT IS COULD BE MORE FREEZING DRIZZLE RATHER THAN
SNOW. CURRENT OBS ASSOCIATE SNOW WITH RADAR RETURNS WELL NORTH AND
ALSO OVER SOUTHWEST MN. HOWEVER...RAP/HRRR/NAM SOUNDINGS ALL POINT
TO AN ICE FREE CLOUD THROUGH THE MORNING...WHEN THE BEST...ALBEIT
WEAK FORCING WOULD BE COMING THROUGH. GOING TO STICK WITH A SMALL
WINDOW FOR FREEZE DRIZZLE...BUT MOSTLY SNOW.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 200 AM CST FRI JAN 15 2016
THE RETURN TO ABOVE NORMAL TEMPS WILL BE VERY BRIEF AS THE MODELS
FAVOR NORTHWEST FLOW ALOFT THIS WEEKEND INTO MUCH OF THE NEW WORK
WEEK. A STRONG PUSH OF ARCTIC AIR DRIVES SOUTHWARD ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY...WITH THE COLDEST SLIDING OVER THE REGION
SAT NIGHT/SUN. 850 MB TEMPS PROGGED AROUND -25 C VIA THE NAM/EC WITH
NAEFS 850 MB TEMP ANOMALIES AROUND -2. HIGHS SAT-MON LOOK TO BE IN
THE SINGLE DIGITS ABOVE AND BELOW ZERO...WITH LOWS GENERALLY -5 TO
-15 F. A FEW LOCATIONS OVER SOUTHEAST MN MIGHT NOT SEE AN ABOVE ZERO
TEMPERATURE UNTIL TUE.
TIGHT PRESSURE GRADIENT WILL KEEP WINDS BLUSTERY SAT THROUGH SUN.
ADD THIS TO THE COLD AND WIND CHILLS SAT NIGHT/SUN MORNING OF -25 TO
-40 F ARE LIKELY. WIND CHILL ADVISORIES AND WARNINGS WILL BE NEEDED.
THESE COLD WEATHER HEADLINES WILL LIKELY PERSIST THROUGH THE DAY
SUNDAY...TIL NOON ON MONDAY. SLIGHT IMPROVEMENT ON SUNDAY DURING THE
DAY...BUT PROBABLY NOT WORTH ENDING A WARNING/ADV FOR JUST A FEW
HOURS WHEN IT WILL BE NEEDED AGAIN SUN NIGHT/MON MORNING.
THESE WILL BE SOME OF...IF NOT THE COLDEST CONDITIONS OF THE WINTER
SEASON. IT WILL BE DANGEROUS TO VENTURE OUTSIDE EVEN FOR JUST A
SHORT PERIOD - ESPECIALLY SAT NIGHT/SUN MORNING.
HIGHS PRESSURE BUILDS OVER THE REGION MONDAY NIGHT...AND WILL BRING
FAVORABLE RADIATIONAL COOLING...AND THUS ANOTHER BITTER COLD MORNING.
WITH LIGHT WINDS...WIND CHILLS WON/T BE AS BIG OF A FACTOR.
SOME WARMING HOPE TOWARD NEXT WEEKEND AS A RIDGE STARTS TO BUILD
ACROSS THE NORTHERN PLAINS.
AS FOR PCPN CHANCES...LOOKING FAIRLY DRY AT THIS TIME. THE GFS AND
EC FAVOR KEEPING ANY GOOD PCPN CHANCES SOUTH OF THE LOCAL
AREA...FUNNELING UPPER LEVEL SHORTWAVE TROUGHS TO THE
SOUTH...COUPLED WITH THE BEST/DEEPER SATURATION.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1100 PM CST THU JAN 14 2016
IFR/MVFR CIGS MAKING THEIR WAY SLOWLY SOUTH...AND SHOULD REACH KLSE
AROUND 09Z OR SO. MEANWHILE...SOME INCREASE IN LOW LEVEL MOISTURE
TRANSPORT TO THE SOUTH...BUT THIS FOCUSES INTO SOUTHERN WI. BETTER
LOW LEVEL ISENTROPIC LIFT ALSO SHIFTING INTO WI. FEEL THE FZDZ
THREAT SHOULD BE TO THE EAST AS A RESULT. THAT SAID...RAP BUFKIT
SOUNDINGS STILL SUGGEST SOME OMEGA THROUGH THE DEEPENING LOW LEVEL
SATURATION FRIDAY MORNING. CONFIDENCE LOWER OUTSIDE OF THE BETTER
THERMODYNAMICS TO THE EAST...SO WILL NOT INCLUDE A FZDZ MENTION FOR
NOW.
WINDS WILL SHIFT TO THE NORTH/NORTHWEST AS A LOW MOVES IN/TRACKS
EAST OF THE TAF SITES LATE THIS EVENING/OVERNIGHT. PRESSURE GRADIENT
TIGHTENS FRI...AND WINDS WILL RESPOND. EXPECT SOME HIGHER GUSTS AT
KRST. WEAK OMEGA INDICATED VIA BUFKIT SOUNDINGS SUGGEST SOME -SN
WILL BE POSSIBLE ON FRIDAY...BUT BETTER CHANCES TO THE NORTH IN MAIN
DEFORMATION REGION. CAN/T RULE OUT A FZDZ THREAT AS ITS NOT CERTAIN
THAT ICE WILL BE IN THE CLOUD. SOMETHING TO WATCH. ACCUMULATION OF
ANY TYPE WOULD BE MINIMAL/IF ANY.
RH FIELDS HINT THAT CLOUDS COULD BREAK UP TO A SCT DECK FRIDAY NIGHT
FOR A PERIOD. SOUNDINGS THOUGH WOULD KEEP SATURATION TRAPPED UNDER
THE LOW LEVEL INVERSION...WHILE LATEST FOG/STRATUS IMAGERY HAS
EXTENSIVE CLOUD COVER FROM MN WESTWARD THROUGH THE DAKOTAS. WILL
KEEP IT CLOUDY FOR NOW.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....RIECK
Hazardous weather outlook, Jan 14, 2:13 PM CST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
213 PM CST THU JAN 14 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
213 PM CST THU JAN 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
PATCHY LIGHT SNOW OR FREEZING DRIZZLE WILL BE POSSIBLE TONIGHT.
ONLY A VERY LIGHT GLAZE OF ICE ACCUMULATION IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MORE BITTERLY COLD TEMPERATURES AND WIND CHILLS ARE EXPECTED FROM
SATURDAY NIGHT INTO TUESDAY MORNING. PERIODIC WIND CHILL
ADVISORIES OR WARNINGS MAY BE NEEDED DURING THIS TIME FRAME. IT
CONTINUES TO LOOK LIKE THE LOWEST WIND CHILLS WILL OCCUR SATURDAY
NIGHT AND SUNDAY MORNING WHEN WIND CHILLS MAY RANGE FROM 25 TO 40
BELOW.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED AT THIS TIME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
04
Cold/Wind Chill, Olmsted
- When
- January 15, 2:30 AM CST to 8:00 AM CST
- Where
- Olmsted forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
An elderly woman that wandered away from a Rochester care facility died of exposure. Observations from the automated weather observing equipment at the Rochester airport indicated temperatures were in the lower 20s, freezing rain was falling and winds were sustained between 15 and 25 mph creating wind chills of 5 to 10 above zero while the woman was outdoors. She was only dressed in pants, a shirt and bathrobe with nothing on her hands or feet.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Florida, January 15, 2016$865,000 · EF1 · 8 events
- Damaging Wind and Lightning Strike in Florida, January 15, 20162 injured · $200 · 2 events
- Strong Wind in South Carolina, January 15, 2016$20,000 · 1 event
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, January 15, 20167 events
- Damaging Winds in Florida, January 15, 2016$3,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 15, 20166 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 15, 20166 events
- Damaging Winds in Florida, January 15, 201652 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 15, 201658 kt wind · 4 events
- Winter Weather in Washington, January 15 to 16, 20164 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 15, 20163 events
- High Wind in California, January 15, 201662 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611941.